Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 234, NWS North Platte, NE

August 4, 2000Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 4, 2000, 5:26 PM MDT for Garden County, Nebraska. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 4, 2000, 5:26 PM MDT (23:26 UTC)
Expired
Aug 4, 2000, 6:30 PM MDT
In force
64 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Garden County, NE

The radar

The North Platte radar (KLNX), 156 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 5:55 PM MDTThunderstorm Wind 61 EOshkosh, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2000-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2000-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
1826 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 042327
SVRLBF
NEC069-050030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
526 PM MDT FRI AUG 4 2000

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 630 PM MDT

* AT 524 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES WEST OF OSHKOSH...MOVING EAST AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER OSHKOSH AROUND 620 PM MDT
  10 MILES NORTHWEST OF LEWELLEN AROUND 630 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4164 10264 4124 10259 4125 10210 4139 10203
          4167 10204

$$

TLK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 12:06 PM MDT, 5 hours 20 minutes earlier.

Area forecast discussion, Aug 4, 12:06 PM MDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
106 PM CDT FRI AUG 4 2000

...TSTM POPS EACH NIGHT REMAIN THE CHALLENGE...

LACK OF CRUCIAL UPPER AIR STATIONS IN MODELS MEANS LOW CONFIDENCE
IN FORECAST.  ETA PICKED UP ON VORT MAX SKIMMING SOUTHERN EDGE OF
UPPER LEVEL HIGH OVR TX WHILE OTHER MODELS MISSED IT.  ETA BRINGS
WAVE AFTER WAVE THRU DURING NEXT 48 HOURS. LONG WAVE PATTERN
TRANSITIONING TO FLATTENED RIDGE WITH WEST TO NORTHWEST FLOW OVER US.
DIRTY HIGH NOT LIKELY TO KEEP US VERY DRY...ALTHO QPF LIKELY SOMEWHAT
OVERDONE IN ALL MODELS.

H7 OMEGA PROGGED TO ENTER PANHANDLE 18Z TDY..SO THAT WILL SET THE
TONE FOR WHAT MAY COME TONIGHT.  IF CURRENT FORECAST VERIFIES...THE
DAKOTAS AND KANSAS WILL BE MAIN AREA OF CONCERN WHERE FORCING IS
BEST.  DEFINITELY GOING TO LOWER POPS SOME FOR OUR CWA TONIGHT.

THERE ARE RATHER LARGE DIFFERENCES BETWEEN AVN AND ETA/NGM
REGARDING WHERE FORCING WILL BE BY 12Z SAT.  AVN PUTS IT DIRECTLY
OVER US WHILE ETA AND NGM HAVE IT IN MN. WILL USE AN ETA/NGM BLEND
FOR SAT MORN. PRETTY GOOD WAVE ENTERING THE PANHANDLE BY 00Z SUN
PER NGM..WHILE ETA HAS IT NORTH IN SD. AVN ALSO TRENDING IT NORTH
BY SAT EVE...BUT BY 06Z SUN ALL HAVE BETTER FORCING IN WESTERN AREA
OF NEB. WILL PUT IN 20 POPS WORDED AS LATE ACROSS CWA SAT NIGHT DUE
TO UNCERTAINTY OF WHERE THINGS MAY/MAY NOT DEVELOP.  MODEL QPFS STILL
PRETTY LOW SO WILL DOWNPLAY CHANCES IF POSSIBLE.

SUNDAY THINGS SHOULD QUIET.  FRONT WILL BE WELL EAST.

EXTENDED MON/TUE/WED...MRF HAS DONE QUITE A FLIP FLOP ON PCPN CHNCS
SINCE LAST RUN.  LONG RANGE MODELS APPEAR TO BE IN PRETTY GOOD
AGREEMENT ON SURFACE FEATURES.  UKMET/MRF/ECMWF ALL PUSH FRONT
WELL THROUGH CWA BY 12Z SUN. MONDAY LOOKS QUIET...BUT TUESDAY A TROF
DEVELOPS FROM CANADA THRU CENTRAL PLAINS TO OK. LOW TO DEVELOP
SOMEWHERE BETWEEN SOUTHERN NEB AND CENTRAL KS BY 12Z WED. TOO EARLY
TO CHANGE CURRENT EXTENDED ANY GIVEN IN$CONSISTENCIES OF LATE WITH
PREVIOUS RUN. WILL KEEP GOING FCST OF DRY THRU WED.

.LBF...NONE

SLM

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.